North Carolina, 2021

Flood in North Carolina, July 1, 2021

July 1, 2021 · NWS RNK · 1 event in 1 county or zone

Deep moisture from the Gulf of Mexico pooled across the lower Mid-Atlantic ahead of an approaching cold front. 8 inches across Ashe County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Deep moisture from the Gulf of Mexico pooled across the lower Mid-Atlantic ahead of an approaching cold front. Precipitable water values by the afternoon of July 1st were estimated to have reached the 1.8 inches across Ashe County. Strong afternoon heating, combined with steepened lapse rates associated with a passing upper level disturbance, produced a highly unstable atmosphere with surface-based CAPE values reaching 2500 J/Kg. A thunderstorm passed across the Cabbage Creek watershed, producing prolonged rainfall rates of 3 to as high as 5 inches per hour. This caused Cabbage Creek to briefly rise out of its banks and threaten a nearby home with flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 1, 2:02 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 1, 2:02 PM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
302 PM EDT Thu Jul 1 2021

.SYNOPSIS...
A cold front will pass south across the lower mid-Atlantic
today and tonight, triggering scattered showers and
thunderstorms. High pressure will build in behind the cold front
Friday night, bringing cooler temperatures for the weekend.
Warmer humid air will return to the region on Monday, bringing
spotty shower and storms by the middle of next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 215 PM EDT Thursday...

Scattered showers and storms this afternoon and evening may
produce gusty winds and locally heavy rain...

Scattered showers and thunderstorms developing across the lower
mid-Atlantic this afternoon as a strong cold front approaches
from the northwest. The first big concern today will be the
potential for heavy rain given the deep moisture that has moved
across the central Appalachians, with precipitable water values
expected to approach the 1.8 to 2 inch range by early evening.
For the most part, all storms this afternoon have been moving to
the east-northeast at 10 to 15 mph, not allowing any particular
location to receive excessive rainfall. However, will need to
keep and eye out for locations where storms linger or
continually redevelop over. Given high instability expected
with an approaching upper level disturbance this evening, storms
will have the potential for producing rainfall rates of 3-4
inches per hour. Prolonged rainfall at these rates could lead to
localized flooding, particularly across southeast West Virginia
into far western Virginia where the threshold for flash
flooding is a little under 2 inches of rain in an hour. As such,
a flash flood watch is in effect for this area through Friday
morning.

The other main concern today will be the potential for severe
thunderstorms, mainly across the Piedmont, as afternoon
temperatures are in the low 90s. Still some areas of the
Piedmont that are receiving sunshine as we approach max
afternoon heating, and it will be these areas that will be watch
for storm development through the next several hours,
especially as the upper level disturbance approaches. Weather
forecast models indicate enough shear in the mid-levels of the
atmosphere across central Virginia this evening to support
better-organized development of storms, capable of producing
swaths of damaging winds. A severe thunderstorm watch is in
effect through 8 PM for much of the Piedmont north of the
Roanoke River. There is some potential for severe storms to
develop further south, closer to the VA/NC state line, however
this activity is expected to remain less organized overall given
lower shear for that area.

The cold front will enter the Interstate 64 corridor late
tonight, and will continue to drift southward through Friday.
Showers and scattered thunderstorms will persist through the
night and much of the afternoon tomorrow before finally exiting
our area to the south during the evening. Expect warm and muggy
conditions overnight with lows in the 60s. Friday afternoon
highs will range from the low 70s across southeast West Virginia
to around 80 across Southside Virginia.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 1200 PM EDT Thursday...

...Drier Less Humid Weather For Holiday Weekend...

Short term forecast sees the backside of the frontal system
moving into the region then exiting the area, with just an
opportunity for an isolated shower or two still hanging around
in the far east. Behind the front, expect quickly improving sky
conditions, as well as a less humid, cooler airmass to kick
start a great holiday weekend. Perhaps the only caveat to the
short term forecast will be any upslope showers along the
western slopes as we will have upslope flow for the day
Saturday. The upper level trough start to pull out the area
Sunday, ushering in a ridge and subsequent high pressure to then
mark a new period of moderating temperatures that will carry
into the start of next work week.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 1200 PM EDT Thursday...

...Summer returns early next week, with building heat/humidity
and increasing chances for storms. Monitoring late week for
possible enhanced chances of storms...

The trough responsible for cooler conditions over the weekend
will be replaced by a shortwave ridge during the day on Monday,
with height/pressure rises contributing to warming conditions
and negligible PoPs. A broad surface anticyclone across the
entire eastern CONUS will lead to generally northwesterly
surface flow. This regime will advect more humid boundary layer
air into the region from the Midwest. Expect more hot, humid,
and mostly sunny conditions on Tuesday, with highs approaching
the mid-90s in the Piedmont and mid-to-upper 80s in the higher
elevations.

Mid-level ridging will start to break down on Wednesday as a
trough over Canada shunts it southeastward. Precipitation
chances will increase somewhat, particularly in the higher
elevations as cooler mid-level temperatures could allow for
modest instability to develop. In areas where convection does
not influence the air temperature, highs Wednesday will again
reach into the 90s in low elevations and 80s in the mountains.

Thursday and Friday will have to be watched for possible
enhanced precipitation chances. A frontal boundary will sag
southward from the Ohio Valley, providing a potential forcing
mechanism for convection. Meanwhile, models show the potential
for Tropical Storm Elsa to recurve northward somewhere near the
CWA late in the week. Placement of this recurve would be
dependent on the strength of the sub-tropical ridge over the
western Atlantic. The ECMWF keeps the ridge frozen further
west, which could potentially mean impacts in the area. However,
the GFS suggests that the ridge will retreat southeastward,
which would let it go off to the east. Will continue to monitor
as the end of next week approaches and models become more
reliable.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 645 AM EDT Thursday...

Scattered showers and thunderstorms will continue to pass across
the region this afternoon and evening as a cold front approaches
from the northwest. Storms are spotty in nature and moving to
the east-northeast at around 10 to 15 knots, and will therefore
move in and out over airports through tonight. Downpours will be
locally heavy, capable of temporarily reducing visibilities to
1/4SM before they improve again. Storms will also produce
locally gusty and potentially damaging winds, locally as high as
60kts in the stronger storms. This will be especially true
across the Piedmont where an upper level disturbance will pass
across the region this evening to enhance thunderstorm
organization. Expect scattered MVFR/IFR ceilings across the
lower mid-Atlantic overnight, with drier air arriving from the
north on Friday afternoon as the cold front pushes south through
the area.

Extended Aviation Discussion...

Showers and spotty thunderstorms will gradually exit the region
to the south on Friday afternoon and evening. Expect sub-VFR
give way to VFR conditions as this occurs

High pressure will build in Friday night through early next
week. Aside from some late night fog potential, especially
Saturday morning, expect VFR for most of this period.

&&

.HYDROLOGY...
As of 245 PM EDT Thursday...

Heavy rain from training storms will be possible this afternoon
and evening. Deeper convection is likely to produce 3-4"/hr
rainfall rates given precipitable water values ranging from 1.8
to 2 inches, indicating a very moist atmosphere. However, low
confidence exists as to where exactly heavy rain will develop
given the spotty nature of the storms and the speed at which
they are traveling: 10 to 15 mph. As such, expect that any
flooding which occurs will be due to the storms passing
repeatedly over the same locations, which is expected to be
localized. A flash flood watch is in effect for southeast West
Virginia and far western Virginia where the threat for storms
passing over the same locations appeared higher.

There will be somewhat of a break this evening before frontal
convection becomes somewhat reduced as it arrives overnight. By
then, the higher pwats will be east of the mountains, but will
likely have to watch for localized flooding here as well,
especially urban areas.

For the entire event, we are looking at most locations getting
1 to 1.5 inches of rain, with some exceeding 2 inches, from
today-Friday evening. There will likely be some areas that
exceed 3-4" during this time but isolated.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Friday morning for VAZ007-009.
NC...None.
WV...Flash Flood Watch through Friday morning for WVZ042>044-507-
     508.

&&

SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...RR
LONG TERM...RR
AVIATION...AMS/WP
HYDROLOGY...WP
Hazardous weather outlook, Jul 1, 3:40 PM EST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
440 PM EDT Thu Jul 1 2021

NCZ001>003-018>020-VAZ010>020-022>024-021200-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-
440 PM EDT Thu Jul 1 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and west central
Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Heavy rain is still possible early Friday which could result in
isolated flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ034-035-045>047-059-021200-
Bedford-Amherst-Campbell-Appomattox-Buckingham-Charlotte-
440 PM EDT Thu Jul 1 2021

...SEVERE THUNDERSTORM WATCH 331 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Several rounds of showers and thunderstorms are expected tonight
Some of the storms will produce heavy rain which may result in
localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy rain is still possible early Friday which could result in
isolated flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-VAZ032-033-043-044-058-021200-
Stokes-Rockingham-Caswell-Patrick-Franklin-Henry-Pittsylvania-
Halifax-
440 PM EDT Thu Jul 1 2021

This Hazardous Weather Outlook is for north central North Carolina,
south central Virginia, southwest Virginia and west central
Virginia.

.DAY ONE...Tonight.

Several rounds of showers and thunderstorms are expected tonight
Some of the storms will produce heavy rain which may result in
localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy rain is still possible early Friday which could result in
isolated flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009-WVZ042>044-507-508-021200-
Tazewell-Smyth-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
440 PM EDT Thu Jul 1 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jul 1, 2:45 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT THU JUL 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     FLASH FLOOD      1 SW BLACKSBURG         37.22N 80.43W
07/01/2021                   MONTGOMERY         VA   NWS EMPLOYEE

            MULTIPLE ROADS CLOSED AROUND VIRGINIA TECH
            DUE TO ONGOING FLASH FLOODING IN THE
            VICINITY OF DUCK POND ROAD AND STROUBLES
            CREEK. UPWARDS OF 2-3 INCHES OF RAIN HAS
            FALLEN OVER THE AREA.

&&

EST
Special weather statement, Jul 1, 2:48 PM EST, 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
348 PM EDT Thu Jul 1 2021

VAZ045-046-059-012030-
Campbell-Charlotte-Appomattox-
348 PM EDT Thu Jul 1 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN
APPOMATTOX...NORTHERN CHARLOTTE AND SOUTHEASTERN CAMPBELL COUNTIES...

At 348 PM EDT, a strong thunderstorm was located over Wren, or near
Phenix, moving northeast at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Charlotte Court House...
Phenix...
Red House...
Pamplin City...
Madisonville...
Abilene...
and Cullen.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3707 7845 3699 7884 3713 7898 3738 7862
      3734 7860 3732 7863 3727 7868 3720 7869
      3719 7868 3719 7864 3717 7864 3714 7859
      3715 7855 3713 7851 3711 7850 3709 7848
      3708 7844
TIME...MOT...LOC 1948Z 232DEG 21KT 3711 7884

KK
Local storm report, Jul 1, 2:56 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT THU JUL 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TSTM WND DMG     6 SE BURNT CHIMNEY      37.03N 79.75W
07/01/2021                   FRANKLIN           VA   BROADCAST MEDIA

            ONE TREE DOWN AT THE INTERSECTION OF WEBSTER
            ROAD AND POPLAR CREEK ROAD.

&&

EST
Special weather statement, Jul 1, 3:13 PM EST, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
413 PM EDT Thu Jul 1 2021

VAZ044-045-058-012100-
Halifax-Campbell-Pittsylvania-
413 PM EDT Thu Jul 1 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL
CAMPBELL...NORTHEASTERN PITTSYLVANIA AND NORTHWESTERN HALIFAX
COUNTIES...

At 413 PM EDT, a strong thunderstorm was located over Chalk Level, or
near Mt Airy, moving northeast at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Chatham...
Brookneal...
Mt Airy...
Nathalie...
Java...
Cody...
and Leda.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3676 7935 3685 7943 3721 7906 3704 7890
      3701 7890 3700 7889 3699 7890 3698 7890
      3698 7889 3699 7888 3698 7886
TIME...MOT...LOC 2013Z 232DEG 21KT 3691 7928

KK
Special weather statement, Jul 1, 3:39 PM EST, 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
439 PM EDT Thu Jul 1 2021

VAZ059-012100-
Charlotte-
439 PM EDT Thu Jul 1 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CHARLOTTE
COUNTY...

At 439 PM EDT, a strong thunderstorm was located over Madisonville,
or near Red House, moving east at 15 mph.

Wind gusts up to 45 mph and pea size hail are possible with this
storm.

Locations impacted include...
Red House...
Madisonville...
and Abilene.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3712 7878 3721 7880 3723 7877 3722 7875
      3722 7873 3724 7872 3725 7868 3720 7869
      3719 7868 3719 7864 3717 7864 3715 7860
      3715 7855 3714 7853
TIME...MOT...LOC 2039Z 251DEG 15KT 3719 7869

KK
Special weather statement, Jul 1, 3:46 PM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
446 PM EDT Thu Jul 1 2021

VAZ011-018-WVZ044-012130-
Giles-Craig-Monroe-
446 PM EDT Thu Jul 1 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GILES...CRAIG AND
SOUTHEASTERN MONROE COUNTIES...

At 446 PM EDT, a strong thunderstorm was located over Simmonsville,
or near Sinking Creek, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Paint Bank...
Sinking Creek...
Abbott...
Craig Springs...
Huffman...
Maggie...
and Simmonsville.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3742 8007 3739 8013 3738 8020 3737 8020
      3735 8029 3737 8033 3735 8035 3731 8045
      3742 8052 3763 8023
TIME...MOT...LOC 2046Z 251DEG 15KT 3740 8035

KK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ashe

When
July 1, 3:46 PM EST to 5:00 PM EST
Where
Ashe County, 1.76 mi NE of Green Vly to 1.77 mi NE of Green Vly
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.440, -81.681

Heavy rain caused Cabbage Creek to flood out of its banks up to the front porch of a home along Cabbage Creek Road. No damage was reported to the home and the creek water receded soon afterward.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969433.